European Agency Warns of Toe Amputations Caused by Invokana, Farxiga and Xigduo

The European Medicines Agency (EMA) reported that a potential increased risk of lower limb amputation (mostly affecting the toes) exists in patients taking the SGLT2 inhibitors canagliflozin (Invokana), dapagliflozin (Farxiga and Xigduo) and empagliflozin (Jardiance) used for type 2 diabetes.

The review of SGLT2 inhibitors was prompted by an increase in lower limb amputations (mostly affecting the toes) in patients taking canagliflozin in two clinical trials, CANVAS and CANVAS-R. The studies, which are still ongoing, involved patients at high risk of heart problems and compared canagliflozin with placebo.

Some 230 lawsuits against the makers of Invokana are centralized before US District Judge Brian R. Martinotti in New Jersey in MDL 2750, IN RE: Invokana (Canagliflozin) Products Liability Litigation.

About 20 lawsuits against the makers of Farxiga are centralized before US District Judge Lorna G. Schofield in the Southern District of New York in MDL 2776, IN RE: Farxiga (Dapagliflozin) Products Liability Litigation.

The European Medicines Agency (EMA) is a decentralized agency of the European Union (EU), located in London. It began operating in 1995. The Agency is responsible for the scientific evaluation, supervision and safety monitoring of medicines developed by pharmaceutical companies for use in the EU.

Increased risk of toe amputation

All patients with diabetes (especially those with poorly controlled diabetes and problems with the heart and blood vessels) are at higher risk of infection and ulcers (sores) which can lead to amputations. The mechanism by which canagliflozin may increase the risk of amputation is still unclear.

An increase in lower limb amputations has not been seen in studies with other medicines in the same class, dapagliflozin and empagliflozin. However, data available to date are limited and the risk may also apply to these other medicines.

Further data are expected from ongoing studies with canagliflozin, dapagliflozin and empagliflozin.

A warning of the potential increased risk of toe amputation will be included in the prescribing information for these medicines. For canagliflozin, the prescribing information will also list lower limb amputation as an uncommon side effect (occurring in between 1 and 10 patients in 1,000). Doctors may consider stopping treatment with canagliflozin if patients develop significant foot complications such as infection or skin ulcers.

The review of SGLT2 inhibitors was carried out by EMA’s Pharmacovigilance Risk Assessment Committee (PRAC). The PRAC recommendations have now been endorsed by the Committee for Medicinal Products for Human Use (CHMP), and will be sent to the European Commission for a final legally-binding decision valid throughout the EU.

Symptoms

  • The diabetes medicine canagliflozin may increase the risk of lower limb amputation (mostly affecting the toes).
  • The risk of lower limb amputation with canagliflozin may also apply to other diabetes medicines in the same class, dapagliflozin and empagliflozin.
  • All patients with diabetes are at increased risk of infection and sores which can lead to amputations. It is not known how canagliflozin may increase the risk of toe amputation.
  • If you are taking medicines containing canagliflozin, dapagliflozin and empagliflozin to treat your type 2 diabetes, it is particularly important that you check your feet regularly and follow your doctor’s advice on routine preventative foot care and adequate hydration.
  • Tell your doctor about any wounds or discoloration, or if your feet are tender or painful.
  • If you have any questions or concerns about your treatment, speak to your doctor, pharmacist or nurse.

SGLT2 Inhibitor and Diabetic Ketoacidosis

Invokana, Jardiance, Farxiga and other SGLT2 inhibitors are approved to lower blood sugar in patients with Type 2 diabetes. In May 2015, the FDA announced that it was investigating 20 reports of diabetic ketoacidosis that had occurred in people taking SGLT2 inhibitors. While some patients had been using the medications to treat Type 1 diabetes (an off-label use), a number of the ketoacidosis reports involved patients undergoing treatment for Type 2 diabetes. While ketoacidosis is often associated with Type 1 diabetes, it is unusual in patient with Type 2.

On December 4th, the FDA announced that new information about a potential association with diabetic ketoacidosis would be included on the labels for Invokana and other SGLT2 inhibitors. The alert indicated that from March 2013 to May 2015, the FDA had identified 73 cases of ketoacidosis in patients with Type 1 or Type 2 diabetes treated with SGLT2 inhibitors.

Diabetic ketoacidosis occurs when dangerous levels of toxic acids called ketone accumulate in the body. The condition can lead to hospitalization, diabetic coma and even death. “Patients should stop taking their SGLT2 inhibitor and seek medical attention immediately if they have any symptoms of ketoacidosis, a serious condition in which the body produces high levels of blood acids called ketones. Symptoms of ketoacidosis include nausea, vomiting, abdominal pain, tiredness, and trouble breathing,” the FDA said in its December 4th communication.

Patients who used Invokana or another SGLT2 inhbitor may be entitled to compensation if they were hospitalized with ketoacidosis while undergoing treatment.


Share this Post: